Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 200, NWS Blacksburg, VA

August 10, 2019Wilkes County, Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 10, 2019, 6:07 PM EDT for Wilkes County, Yadkin County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2019, 6:07 PM EDT (22:07 UTC)
Expired
Aug 10, 2019, 6:45 PM EDT
In force
38 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:38 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 10, 3:38 PM EDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
338 PM EDT Sat Aug 10 2019

.SYNOPSIS...
A weak cold front will sink well south of the area overnight.
High pressure builds to the north of the region Sunday and
remains in place into Monday resulting in drier weather. The
high will weaken while passing offshore early next week with a
return of heat, and humidity along with increasing chances of
showers and storms through midweek.
&&

.NEAR TERM /THROUGH SUNDAY/...
As of 245 PM EDT Saturday...

Clusters/bands of showers/storms continue to develop across
southwest sections within an area of moisture convergence just
south of the dewpoint front and where instability has pooled a
bit. These likely to spread east and southeast into early this
evening before fading as drier air works in from the north/east.
With decent winds aloft supported by higher bulk shear values,
could still see a stronger storm or two espcly along and south
of the VA/NC border. Thus will be leaving in decent chance to
isolated pops heading into far southern sections through late
this evening.

Otherwise expect a weak passing wave along the actual surface
boundary to the south to finally pull the associated dewpoint
and 85h front through the region from the north overnight. This
should allow for gradual drying overnight as dewpoints drop
ahead of high pressure that will build in from the northwest
after midnight. Expect dry advection to limit fog to mostly the
deeper valleys and perhaps over the west/southwest where rain
has occurred. Lows likely a bit cooler espcly north and west
where drier air will be best with mostly comfortable 50s
mountains to low/mid 60s south.

Surface high will slide in from the north on Sunday as mid
level ridging starts to increase a bit. Light northeast flow
likely to advect in enough low level dry air combined with much
drier air aloft per forecast soundings to make for an overall
dry and less humid afternoon. However with cooler air aloft
pulling out, will see highs stay rather similar to today with
mid/upper 80s east and upper 70s/low 80s west.
&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM EDT Saturday...

Sunday night into Monday night, surface high pressure is expected to
remain positioned over the region, as heights aloft build and the
overall pattern stays nearly zonal. Precipitation chances will be
minimal, being limited to isolated showers and a few storms along ,
and just west of, the crest of the Blue Ridge from roughly Galax,
VA, southwest into the Northern Mountains of North Carolina Monday
afternoon.

Tuesday into Tuesday night the pattern changes as a shortwave
troughs head eastward along the zonal flow, and approaches the
region early Tuesday morning, crosses Tuesday afternoon and evening,
and becomes positioned along or near the NC/VA border towards
daybreak Wednesday. An associated cold front will move across the
area as well, coincident to the shortwave trough.

Temperatures will trend warmer Monday into Tuesday with Tuesday's
readings a little over five degrees above normal. Low temperatures
during this period will average about five degrees above normal.
&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 140 PM EDT Saturday...

Tuesday's cold front is expected to become stalled near the VA/NC
boarder by Wednesday morning, and only inch southward during the
course of the day. The result will be a continued focus for
additional showers and storms near and south of this front on
Wednesday. This will impact primarily the southern half of the
forecast area with coverage best during the peak heating of the
day.

Guidance varies on how far south the cold front will progress
through Thursday, and thus how much impact on our precipitation
forecast this feature will have for Thursday. Also, as a surface
high builds in behind the front, the anti-cyclonic flow around it
may advect low level moisture upslope across western portions of the
area where isolated to scattered showers and storms may develop
across portions of southeast West Virginia, south into the Mountain
Empire region of southwest Virginia.

By Friday, all guidance is in good agreement of the cold front
continuing its trek south of the region and surface high pressure
building into the area from the north. While there still may be some
anti-cyclonic moisture advection westward into the mountains, at
this point, it looks minimal to include any isolated convection
across the west. Will have a dry forecast for the are this day.

For Saturday, guidance again is showing notable variations on our
forecast. A consensus solution points toward the potential for a
redevelopment of isolated showers and storm along and near the crest
of the Blue Ridge thanks to differential heating along this feature.
Minimal coverage is possible across the Piedmont and the mountains
of southeast West Virginia, south into far southwest Virginia.

During this portion of the forecast, high temperatures are expected
to average about five degrees below normal Wednesday and
Thursday, and closer to normal Friday into Saturday. Low
temperatures are expected to average around five degrees above
normal Wednesday into Thursday, but only a couple of degrees
above normal Friday and Saturday.

Confidence in this portion of the forecast is on the low side of
moderate.
&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 1245 PM EDT Saturday...

Overall VFR will prevail this afternoon with periods of MVFR/IFR
possible mainly south and west of the TAF sites where scattered
showers/storms may occur. However cant totally rule out showers
around KROA/KBCB but most should be short lived so likely will
include a vicinity mention east to KDAN into early this evening.
Otherwise looking at scattered/broken cumulus between 4-6K
before loss of heating.

Any lingering convection should push east and fade this evening
but may hang around the KDAN vicinity past sunset per latest
short term models. Clouds should also fade to VFR this evening
before seeing fog/stratus form in the valleys with some sub-VFR
low clouds possible near KDAN espcly if showers occur there. Fog
looks most likely at KLWB where including another round of late
night VLIFR/LIFR and MVFR/IFR at KBCB.

Surface front should finally push far enough to the south on
Sunday allowing somewhat drier air to filter in from the north
with widespread VFR expected. Also appears dry enough to
preclude any shra/tsra during Sunday afternoon.

Light winds will turn northwest at 5-10 kts this afternoon
before becoming light northeast overnight. Northeast winds at
5-15 look to occur Sunday as high pressure builds in from the
north.

.Extended Aviation Discussion...

The front remains south of the region into Sunday night and
perhaps Monday with more in the way of VFR outside of late night
fog in the valleys and isolated storms later Monday mainly
mountains. Fog could still be a problem during the last
night/early morning hours for KBCB and KLWB into early next week,
but not likely elsewhere. Thunderstorm chances and associated
MVFR ceilings and visibility return for later Tuesday.
Scattered MVFR showers and thunderstorms will be likely on
Wednesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...DS
LONG TERM...DS
AVIATION...JH/KK
Hazardous weather outlook, Aug 10, 2:53 PM EDT, 3 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
253 PM EDT Sat Aug 10 2019

NCZ001>003-018-019-VAZ015>017-111900-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-
253 PM EDT Sat Aug 10 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...This afternoon and tonight.

Strong to isolated severe thunderstorms containing damaging winds
and hail will be possible into early this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-111900-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
253 PM EDT Sat Aug 10 2019

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ006-VAZ034-035-044>047-058-059-111900-
Caswell-Bedford-Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
253 PM EDT Sat Aug 10 2019

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values of 100 to 104 degrees will be possible Tuesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004-005-020-VAZ032-033-043-111900-
Stokes-Rockingham-Yadkin-Patrick-Franklin-Henry-
253 PM EDT Sat Aug 10 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Strong to isolated severe thunderstorms containing damaging winds
and hail will be possible into early this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values of 100 to 104 degrees will be possible Tuesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 10, 1:56 PM EDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
156 PM EDT Sat Aug 10 2019

NCZ003-101830-
Surry-
156 PM EDT Sat Aug 10 2019

...A STRONG THUNDERSTORM WILL AFFECT SURRY COUNTY...

Until 230 PM EDT.

At 156 PM EDT, a strong thunderstorm was located near Dobson, moving
east at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Dobson...
Ararat...
White Plains...
and Level Cross.

LAT...LON 3641 8079 3646 8077 3644 8053 3634 8060
TIME...MOT...LOC 1756Z 290DEG 18KT 3643 8075

DS
Special weather statement, Aug 10, 2:14 PM EDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
214 PM EDT Sat Aug 10 2019

NCZ003-020-101845-
Yadkin-Surry-
214 PM EDT Sat Aug 10 2019

...A STRONG THUNDERSTORM WILL AFFECT YADKIN AND SURRY COUNTIES...

Until 245 PM EDT.

At 213 PM EDT, a strong thunderstorm was located over Boonville,
moving east at 20 mph. Brief, locally heavy rain with rates of three
to four inches per hour are also expected.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Boonville...
East Bend...
Nebo...
Siloam...
and Rockford.

LAT...LON 3617 8073 3623 8077 3633 8056 3622 8051
TIME...MOT...LOC 1813Z 251DEG 18KT 3622 8071

DS
Special weather statement, Aug 10, 2:52 PM EDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
252 PM EDT Sat Aug 10 2019

NCZ003-004-020-101915-
Stokes-Yadkin-Surry-
252 PM EDT Sat Aug 10 2019

...A STRONG THUNDERSTORM WILL AFFECT STOKES, YADKIN, AND SURRY
COUNTIES...

Until 315 PM EDT.

At 247 PM EDT, several heavy rain producing showers and storms were
merging over southeast Surry County and neighboring sections of
Stokes and Yadkin Counties. Locally heavy rainfall rates of three to
four inches are occurring with these storms may result in brief,
localized flooding. The showers and storms were moving southeast at
25 mph.

Winds in excess of 30 mph and pea size hail are possible with a
couple of these storms.

Locations impacted include...
East Bend...
King...
Pilot Mountain State Park...
Level Cross...
and Siloam.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3626 8064 3635 8067 3640 8057 3627 8035
      3626 8036 3626 8045 3624 8045 3623 8043
      3622 8043 3621 8045 3618 8044
TIME...MOT...LOC 1847Z 295DEG 23KT 3631 8053

DS
Special weather statement, Aug 10, 3:55 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
355 PM EDT Sat Aug 10 2019

NCZ004-102030-
Stokes-
355 PM EDT Sat Aug 10 2019

...A STRONG THUNDERSTORM WILL AFFECT STOKES...

Until 430 PM EDT.

At 355 PM EDT, a strong thunderstorm was located near Sandy Ridge,
moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sandy Ridge...
Prestonville...
and Ayersville.

LAT...LON 3651 8028 3654 8025 3654 8020 3648 8004
      3637 8014
TIME...MOT...LOC 1955Z 311DEG 15KT 3650 8022

DS
Special weather statement, Aug 10, 5:20 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
520 PM EDT Sat Aug 10 2019

VAZ032-033-043-102200-
Henry-Franklin-Patrick-
520 PM EDT Sat Aug 10 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FRANKLIN AND NORTHERN
HENRY COUNTIES THROUGH 600 PM EDT...

At 520 PM EDT, a strong thunderstorm was located near Fairy Stone
State Park, moving east-southeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Martinsville...
Bassett...
Sydnorsville...
Ferrum...
and Axton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3677 8014 3695 8013 3692 7963 3663 7969
TIME...MOT...LOC 2120Z 274DEG 21KT 3686 8004

RAB
Special weather statement, Aug 10, 6:04 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
604 PM EDT Sat Aug 10 2019

NCZ002-019-020-102245-
Yadkin-Wilkes-Alleghany-
604 PM EDT Sat Aug 10 2019

...STRONG THUNDERSTORMS TO AFFECT WILKES AND YADKIN COUNTIES Until
645 PM EDT...

At 558 PM EDT, a cluster of strong thunderstorms was located between
Abshers and Wilkesboro...moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Yadkinville...
and Jonesville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3604 8140 3607 8141 3645 8110 3638 8094
      3633 8087 3624 8087 3625 8080 3627 8078
      3626 8075 3628 8074 3625 8067 3626 8065
      3617 8044 3612 8045 3611 8051 3605 8050
      3606 8098 3603 8107 3603 8127 3600 8132
TIME...MOT...LOC 2158Z 291DEG 16KT 3610 8122

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:07 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Pulaski53 min
Aug 10, 1:36 PM EDTSpecial Weather StatementRNKPatrick24 min
Aug 10, 5:20 PM EDTSpecial Weather StatementRNKCity of Martinsville40 min
Aug 10, 5:54 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania66 min
Aug 10, 6:51 PM EDTSpecial Weather StatementRNKHalifax54 min
Aug 10, 6:57 PM EDTSpecial Weather StatementRNKAppomattox48 min
Aug 10, 7:06 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte39 min
Aug 10, 7:58 PM EDTSpecial Weather StatementRNKCampbell, Charlotte62 min
Aug 10, 1:55 PM EDTSpecial Weather StatementRNKYadkin35 min
Aug 10, 1:56 PM EDTSpecial Weather StatementRNKSurry34 min
Aug 10, 2:14 PM EDTSpecial Weather StatementRNKYadkin31 min
Aug 10, 2:52 PM EDTSpecial Weather StatementRNKYadkin23 min
Aug 10, 3:55 PM EDTSpecial Weather StatementRNKStokes35 min
Aug 10, 6:04 PM EDTSpecial Weather StatementRNKWilkes, Yadkin41 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.